Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Nashville, TN

May 17, 2004Dickson County, Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 17, 2004, 6:44 PM CDT for Dickson County, Hickman County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 6:44 PM CDT (23:44 UTC)
Expired
May 17, 2004, 7:15 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Dickson County, TN, Hickman County, TN

The radar

The Nashville radar (KOHX), 85 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
652 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 172344
SVRBNA
TNC043-081-180015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
642 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST DICKSON COUNTY IN TENNESSEE
  NORTHEAST HICKMAN COUNTY IN TENNESSEE

* UNTIL 715 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF BURNS...OR 10 MILES SOUTHEAST
  OF DICKSON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER INTERSTATE 40 NEAR DICKSON THROUGH 715 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR HEAVY DOWNPOURS...LARGE HAIL...AND DEADLY LIGHTNING.

LAT...LON 3608 8719 3574 8723 3563 8742 3565 8773
          3591 8772 3597 8753 3599 8740 3614 8728

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:20 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 17, 2:20 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT MON MAY 17 2004

.DISCUSSION...
WEAK SHORTWAVE WILL MOVE ACROSS THE LOWER MS VALLEY TONIGHT AND INTO
THE NORTHERN GULF BY TUESDAY NIGHT. THIS WILL TRANSLATE INTO A
CONTINUING PERIOD OF SCATTERED SHOWERS AND STORMS ACROSS MIDDLE TN
THROUGH WEDNESDAY. AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE
SOUTHERN PLAINS ON WEDNESDAY. THIS RIDGE WILL THEN MOVE ACROSS
MIDDLE TN ON THURSDAY. WILL CONTINUE WITH POPS IN THE 40 TO 50
PERCENT RANGE TONIGHT AND TUESDAY. 30 POPS WILL THEN BE IN STORE ON
TUESDAY NIGHT INTO WEDNESDAY AS THE UPPER SHORTWAVE MOVES SOUTHEAST
INTO THE NORTHERN GULF. WILL REMOVE POPS FROM THE FORECAST WED NT
AND THURSDAY AS THE UPPER HIGH BECOMES POSITIONED ACROSS MIDDLE TN.

FOR NEAR TERM TEMPS...BY FOCUSING ON CURRENT TEMPS AND TRENDS...WILL
TAKE THE OVER FOR HIGH TEMPS AND GO WITH THE GUIDANCE ON MINS.
CURRENT TEMP AT BNA IS 83F...SO EVEN TODAY GUIDANCE IS TOO LOW.

IN THE EXTENDED...UPPER RIDGE SHIFTS EASTWARD AND THE WEST TO
SOUTHWEST UPPER LEVEL FLOW PATTERN WILL RESUME. THEREFORE...WILL
CONTINUE WITH ISOLATED POPS ON FRIDAY. SATURDAY THROUGH
MONDAY...UPPER LEVEL IMPULSES RETURN AGAIN WITHIN THE SOUTHWESTERLY
FLOW ALOFT. WITH CLIMO BEING AROUND A 25 POP...WILL GO WITH
SCATTERED SHOWERS AND STORMS THROUGH THE WEEKEND.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21
Hazardous weather outlook, May 17, 5:30 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON MAY 17 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

GIRODO

In the hours before

Special weather statement, May 17, 5:34 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT MON MAY 17 2004

TNZ032>034-064>066-078>080-180000-
CUMBERLAND-DEKALB-FENTRESS-GRUNDY-OVERTON-PUTNAM-VAN BUREN-WARREN-
WHITE-
534 PM CDT MON MAY 17 2004

...STRONG THUNDERSTORMS OVER THE SOUTHERN CUMBERLAND PLATEAU REGION
WILL CONTINUE MOVING SLOWLY NORTHWARD...

STRONG THUNDERSTORMS WERE LOCATED OVER WARREN...VAN BUREN AND WHITE
COUNTIES AND WILL CONTINUE DRIFTING SLOWLY TO THE NORTH.  THESE
STORMS WILL PRODUCE HEAVY DOWNPOURS AND WITH THE SLOW MOVEMENT
LOCALIZE RAINFALL AMOUNTS OVER ONE INCH PER HOUR WILL OCCUR.  PONDING
OF WATER IN LOW LYING AREAS AND ROADWAYS WILL MAKE FOR HAZARDOUS
DRIVING CONDITIONS. THESE STORMS WILL ALSO PRODUCE SMALL HAIL AND
DANGEROUS LIGHTNING.  BEFORE 700 PM...THIS AREA OF STORMS WILL MOVE
NORTHWARD INTO DE KALB...PUTNAM...CUMBERLAND AND OVERTON COUNTIES.

31

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.